Dysfunctional uterine bleeding (DUB) occurs when there is abnormal vaginal bleeding due to fluctuating hormones. However, to get this diagnosis a woman must rule out all other causes. For instance, DUB is not caused by pregnancy or a miscarriage. It is also not caused by uterine fibroids, invasive cervical cancer, vaginal infections, and other medical conditions.
Since DUB is caused by fluctuating hormones, it is often seen in teens whose bodies are still developing and in older women who are about to go through menopause.
Since every woman’s cycle is different, the symptoms of DUB can be slightly different.
The main symptom is unpredictable vaginal bleeding or spotting between periods. The bleeding can be either heavy or light. A woman may have DUB if her periods start occurring more often instead of the typical twenty-eight days apart. If periods take longer to appear (more than thirty-five days apart) that is also a sign of this condition. The heaviness of bleeding can also be a sign of DUB, such as soaking through sanitary pads after only a few hours or seeing large blood clots. Bleeding that lasts more than a week is also a sign of this problem.
Besides vaginal bleeding, women can experience other symptoms related to fluctuating hormones, such as hot flashes, anemia, hirsutism, mood swings, and tenderness or dryness in the vagina.
The causes of this condition include a number of medical conditions. For those who have polycystic ovary syndrome, dysfunctional uterine bleeding is more likely. It can cause an irregular menstrual cycle that leads to this type of bleeding. Endometriosis is another medical condition that can cause it. During regular periods, this overgrowth of the uterine lining can cause heavy bleeding. Uterine polyps are influenced by estrogen, and these growths can result in this bleeding condition. A number of sexually transmitted disease can also cause it to develop. For patients who have chlamydia, gonorrhea and other common STDs, the lesions they can cause may result in dysfunctional uterine bleeding.
A number of medications can also cause this condition as a side effect. Various hormonal agents can change the hormone balance and lead to excess bleeding. Birth control pills also may cause it. For those who take Warfarin, this bleeding condition is a possible problem. In general, an imbalance of estrogen is the underlying cause of dysfunctional uterine bleeding. When an ovary fails to release its egg during the ovulation period, this can result in heavy bleeding.
Some women may want to consider an oral contraceptive, an intrauterine device (IUD) that releases progestin, or another contraceptive method. However, contraceptives should only be taken once all other causes of vaginal bleeding have been ruled out by a doctor. If the DUB isn’t too serious, a woman can take over-the-counter pain medication and iron supplements for anemia.
For more serious cases, hormone therapy or endometrial ablation—or the removal of lining in the uterus—can help. If DUB cannot be helped by the previously mentioned options and the prognosis doesn’t look good otherwise, a woman may want to consider a hysterectomy.
In many cases, the hormonal changes that can cause this bleeding condition cannot be prevented. In others, a change of medication may help to keep uterine bleeding from being abnormally heavy. For some patients, a change to a different birth control or other hormonal medication can prevent the development of this condition. The production of hormones is closely tied to weight. Those who are overweight are more likely to develop dysfunctional uterine bleeding. To prevent this condition, it’s important to stay within a healthy weight range. A healthy diet and regular exercise can help to shed excess weight and to allow for a better hormonal balance that will not lead to irregular bleeding.